Hail, Douglas
- When
- June 17, 2:14 PM CST to 2:15 PM CST
- Where
- Douglas County, 0.96 mi E of Millerville
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.070, -95.550
Several strong storms developed in west-central Minnesota during the mid afternoon hours of June 17th. These storms quickly become severe and produced softball size hail northwest of Alexandria and a tornado near Leaf Valley that became the EF-4 that moved through Wadena, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several strong storms developed in west-central Minnesota during the mid afternoon hours of June 17th.
These storms quickly become severe and produced softball size hail northwest of Alexandria and a tornado near Leaf Valley that became the EF-4 that moved through Wadena, Minnesota.
By the late afternoon, numerous thunderstorms developed across southern Minnesota along the leading edge of extreme instability.
Numerous funnel cloud reports and a few brief tornado touchdowns were noted prior to 5 pm, but once the low level shear (0-1 km) increased significantly from 15 knots, to over 35 knots, strong tornadoes developed along the Iowa border.| |These storms along the Iowa border produced a series of long-lived tornadoes near Albert Lea, Minnesota. Very large hail also accompanied some tornadoes along with flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 1:00 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 200 PM CDT THU JUN 17 2010 .DISCUSSION... ...SEVERE WEATHER OUTBREAK EXPECTED INTO THIS EVENING... THE FORECAST CONCERNS CENTER ON SEVERE WEATHER LATER THIS AFTERNOON INTO TONIGHT ACROSS THE ENTIRE FORECAST AREA. SYNOPSIS...THE GOES WATER VAPOR LOOP REVEALS THE PRIMARY UPPER LOW AND VORT MAX ACROSS SOUTHWESTERN ND. LOOKING AT THE DETAILS ON THIS WV AND ALSO VISIBLE IMAGERY...ALONG WITH THE LATEST RUC ANALYSIS...REVEALS AN AXIS OF POTENTIAL VORTICITY ADVECTION AND MID-LEVEL DRYING /AND LIKELY COOLING/ COMING EAST ACROSS EASTERN SD. THIS SHOULD BE ERODE THE CAP AND THUS BE AN IMPETUS FOR STRONG CONVECTIVE DEVELOPMENT OVER WESTERN MN. THE LATEST HAND SURFACE ANALYSIS PLACES THE PRIMARY SURFACE LOW IN CENTRAL ND...WITH A BULGING COLD FRONT EXTENDING SOUTHWARD THROUGH EASTERN SD...AND A PRE-FRONTAL TROUGH /MESO-WARM FRONT/ NEAR THE MN RIVER VALLEY. THE AREA NEAR AND BETWEEN THESE FRONTS...PARTICULARLY ALONG THE PRE- FRONTAL TROUGH WHERE ENHANCED CONVERGENCE IS OCCURRING AND PRESSURE FALLS/SLIGHTLY BACKED SURFACE FLOW IS...WILL BE WHERE BOUNDARY LAYER ROOTED STORMS SHOULD FIRE BETWEEN 230 AND 4 PM. THE LOW- LEVEL MOISTURE RETURN HAS BEEN STRONG TODAY...WITH 70F DEW POINTS STAIR-STEPPING THEIR WAY NORTH THE PAST SEVERAL HOURS. THIS HAS ALLOWED INSTABILITY TO BECOME MODEST TO STRONG...WITH THE LATEST RUC ANALYSIS INDICATING A RIDGE OF 2000 TO 2500 J/KG OF MLCAPE ENCOMPASSING MUCH OF SOUTHWESTERN AND WESTERN MN. THIS SHOULD INCREASE TO AOA 3000 J/KG. ANALYSIS AND ASSESSMENT OF THREATS...THE ATMOSPHERE IS CONDUCIVE FOR ALMOST ALL TYPES OF SEVERE WEATHER LOOKING AT THE KMPX 18Z SOUNDING. THE COMBINATION OF DEEP LAYER SHEAR...CROSSOVER COMPONENT...AND INSTABILITY FAVOR DISCRETE SUPERCELLS NEAR THE PRE-FRONTAL TROUGH AND WITHIN THE ENHANCED SMALLER-SCALE WARM SECTOR LIFTING NORTHEAST FROM SOUTHWEST MN. THE CROSSOVER COMPONENT GIVEN THE PROFILERS AND THE UPSTREAM ABR 18Z SOUNDING INDICATE A FAVORABLE 60 TO 75 KT WSW MID-LEVEL FLOW ATOP SOUTHERLY 40 KT LOW LEVEL JET FLOW IN WEST CENTRAL MN. THE RUC AND NAM FORECAST HODOGRAPHS...ALONG WITH EXPLICIT CONVECTIVE MODEL MODES AND SREF SUPERCELL PARAMETERS...INDICATE THAT THE SUPERCELL MODE MAY PERSIST INTO THE EARLY EVENING...INCLUDING POTENTIALLY INTO THE TWIN CITIES METRO AREA. THE 18Z MPX HODOGRAPH SHOWS 60 TO 90 DEGREE TURNING IN THE LOWEST KM...WHICH HAS STRONG SPEED SHEAR TO BEGIN WITH. THE RETURN BOUNDARY LAYER FLOW HAS OFFERED LCLS IN THE 3500-4500 FT...AND OBSERVATIONS ARE INDICATING THAT SO FAR. GIVEN THESE PARAMETERS AND FAVORABLE PROBABILISTIC DATA OF COMPOSITE TORNADIC PARAMETERS FROM THE SREF AND FROM LOCAL CONDITIONAL PROBABILISTIC DATA...TORNADOES ARE LIKELY FROM SOME DISCRETE SUPERCELLS WITH THE POSSIBILITY OF SOME STRONGER ONES. THE MINNESOTA PORTION OF THE FORECAST AREA IS REALLY ALL FAIR GAME...BUT PARTICULARLY EMPHASIS WOULD BE MADE NEAR OR SOON AFTER INITIATION. THE FREEZING LEVEL IS HIGH...BUT UPDRAFT STRENGTH WILL BE STRONG GIVEN SOME OF THE EXPLICIT CONVECTIVE MODEL FORECASTS...SO LARGE HAIL IS LIKELY FROM STRONGER SUPERCELLS. LAPSE RATES AND DCAPE VALUES INDICATE STRONG WIND POSSIBILITIES. THE PRECIPITABLE WATER CLIMB HAS BEEN VERY LARGE TODAY AS WELL...AND VERY HEAVY RAINFALL RATES ARE POSSIBLE...PARTICULARLY WHERE SLOWER CONVECTION IS. THIS WILL BE MOST FAVORED AWAY FROM THE COLD FRONTAL BULGE...SO THE FAR NORTHERN CWA AND DOWN SOUTH NEAR THE IA BORDER. THE EVOLUTION OF ACTIVITY AFTER 00Z TO 02Z IS SOMEWHAT UNCERTAIN AS IT COMES INTO EASTERN AND SOUTHEASTERN MN AND WESTERN WI. WITH THE SURFACE LOW MOVING NORTH INTO CANADA AND UPPER JET NOSE MOVING NORTHEAST...THE CONGEALING FACTORS WILL BECOME MORE DRIVEN BY COLD POOL AS OPPOSED TO ATMOSPHERIC FORCING. THINGS MAY BECOME A BIT STRETCHED OUT BY WESTERN WI. BUT CLUSTERS...OR POTENTIALLY ONE MCS...WILL MAINTAIN A WIND THREAT AND EVEN POSSIBLY A SMALL TORNADO THREAT THROUGH MIDNIGHT. FORECAST ADJUSTMENTS...HAVE ADAPTED HIGHER TEMPORAL RESOLUTION INTO THE FORECAST THIS EVENING BASED ON SATELLITE...RUC...AND VSREF TRENDS. HAVE MENTIONED SEVERE WEATHER THROUGH THIS EVENING AREA-WIDE...INCLUDING TORNADOES INTO THE EARLY EVENING TO PROMOTE THE MENTION ESPECIALLY GIVEN THE POSSIBILITY OF A COUPLE STRONGER TORNADOES. HAVE MENTIONED DAMAGING WINDS FOR THE REMAINDER OF THE EVENING IN THE EASTERN HALF OF THE FORECAST AREA. FRIDAY...THE FRONT WILL STILL BE IN THE FORECAST AREA FRIDAY MORNING. INSTABILITY IS EXPECTED TO REBUILD ALONG THIS DURING THE AFTERNOON WITH REMAINING STRONG WIND FIELDS STILL IN PLACE. CONVECTIVE REDEVELOPMENT IS MOST FAVORED JUST TO THE SOUTHEAST OF THE FORECAST AREA...BUT IT WILL BE CLOSE. CONTINUE THE CHANCE OF THUNDERSTORMS IN THE SOUTHEAST. THIS WEEKEND THROUGH NEXT WEEK...OVERALL NOT MUCH EMPHASIS PLACED ON THIS PORTION OF THE FORECAST TODAY DUE TO IMMEDIATE SEVERE WEATHER CONCERNS. LOOKS LIKE STILL A WET AND ACTIVE PERIOD WITH THE SYNOPTIC BOUNDARY LAID OUT TO THE SOUTH. SO HAVE BLENDED GOING POPS WITH THE NEW HPC POPS. TEMPERATURE CONFIDENCE IS LOW BECAUSE OF THE CHANCE OF PRECIPITATION BUT THE WARM COLUMN. HAVE GENERALLY GONE NEAR HPC AND THE LATEST BIAS-CORRECTED EC. && .AVIATION.../18Z TAF ISSUANCE/ DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE PREVIOUS FORECASTS WITH TIMING OF CONVECTION STILL LOOKING VERY SIMILAR TO PREVIOUS FORECAST. THE TIME WINDOWS WILL LIKELY BE ABLE TO BE SHORTENED ONCE ACTIVITY ACTUALLY DEVELOPS... AND FINE TUNING CAN BE DONE TO CEILINGS AND POSSIBLE STORM RELATED WIND SPEEDS AS THINGS UNFOLD. OVERALL... MOST CEILINGS AND VISIBILITIES WILL REMAIN VFR TODAY AND TONIGHT... BUT OBVIOUS LOWERING INTO MVFR CATEGORY DURING CONVECTION WITH SOME BRIEF IFR POSSIBLE IN EXTREME HEAVY RAIN. FRONTAL BOUNDARY TO OUR WEST IS THE MAIN CAUSE ALONG WITH ITS ASSOCIATED STRONG UPPER LEVEL DISTURBANCE MARCHING NORTHEAST THROUGH THE DAKOTAS. ACTIVITY WILL INITIALLY DEVELOP OVER THE NEXT FEW HOURS WEST OF THE BORDER THEN ADVANCE EAST AND NORTHEAST THROUGH THE AFTERNOON INTO THE EVENING HOURS. THE ACTIVITY WILL LIKELY RUN OUT AHEAD OF THE FRONT... SO A SECONDARY SHRA/TSRA WITH THE FRONT ITSELF MAY OCCUR AT MANY LOCATIONS A FEW HOURS AFTER ANY INITIAL CONVECTION... SO MORE SPECIFIC TIMING ON THAT MAY BE ABLE TO BE INCLUDED IN FORECAST UPDATES. KMSP... WINDOW OF GREATEST POTENTIAL FOR SHRA/TSRA LOOKS TO BE BETWEEN 22Z AND 02Z. STORMS HAVE THE POTENTIAL TO BE SEVERE... SO VERY STRONG WIND GUSTS BEYOND WHAT IS EXPLICITLY INDICATED IN THE TAF ARE A POSSIBILITY... ALONG WITH HAIL. FORECASTS WILL BE UPDATED IF NEEDED TO TRY AND PIN DOWN ANY SPECIFICS SUCH AS THESE ONCE SPECIFIC STORMS HAVE FORMED AND CAN BE TRACKED. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/TRH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 221 PM CDT THU JUN 17 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 221 PM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A WIDESPREAD SEVERE WEATHER EVENT WILL UNFOLD ACROSS THE OUTLOOK AREA INTO TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS FROM THIS ACTIVITY ARE EXPECTED TO BE TORNADOES...STRONG DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR TORNADO DEVELOPMENT IS ACROSS THE MINNESOTA PORTION OF THE FORECAST AREA...PARTICULARLY FROM MORRIS TO LITTLE FALLS AND IN A CORRIDOR SOUTHWARD TO REDWOOD FALLS TO OWATONNA...INCLUDING MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA. THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO MORE OF A SQUALL LINE BY EARLY TO MID EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MORE LIKELY THREATS. THE STORMS WILL MOVE INTO WEST CENTRAL WISCONSIN DURING BY MID EVENING...WITH A CONTINUED POSSIBILITY FOR DAMAGING WINDS AND LARGE HAIL. INDIVIDUAL STORM MOTION IS EXPECTED TO BE TO THE NORTHEAST AT 25 TO 30 MPH...WITH LARGER STORM COMPLEXES AND LINES OF STORMS EXPECTED TO MOVE EAST AT 40 TO 50 MPH. THE SEVERE WEATHER IS BEING CAUSED BY A STRONG AREA OF LOW PRESSURE THAT WILL MOVE NORTH FROM NORTH DAKOTA INTO TONIGHT. THIS WILL SEND A COLD FRONT INTO WESTERN MINNESOTA LATE THIS AFTERNOON...HELPING TO INITIATE THUNDERSTORMS THERE THAT WILL THEN SPREAD EAST INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A THREAT FOR THUNDERSTORMS...WITH AT LEAST A MARGINAL THREAT FOR LARGE HAIL AND DAMAGING WINDS...WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON ACROSS SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN BEFORE THE COLD FRONT FINALLY EXITS THE OUTLOOK AREA FRIDAY EVENING. A FRONT WILL REMAIN JUST SOUTH OF MINNESOTA AND WISCONSIN THIS WEEKEND...AND BEGIN DRIFTING BACK NORTH SATURDAY NIGHT. THIS WILL RESULT IN THE CHANCE OF MORE STORMS SUNDAY AND INTO MUCH OF NEXT WEEK. THOUGH ANY SPECIFIC SEVERE THREAT IS HARD TO DISCERN AT THIS TIME...THIS ACTIVITY WILL HAVE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED ACROSS THE MINNESOTA PORTION OF THE OUTLOOK AREA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
915 AM CDT THU JUN 17 2010
MNZ041-042-171545-
DOUGLAS-TODD-
915 AM CDT THU JUN 17 2010
...THUNDERSTORMS MOVING OVER DOUGLAS AND TODD COUNTIES THROUGH 1045
AM CDT...
AT 912 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF CARLOS. THIS STORM WAS MOVING NORTHEAST
AT 35 MPH.
ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARLOS.
MILTONA.
ROSE CITY.
CLOTHO.
EAGLE BEND.
BERTHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4636 9470 4636 9466 4599 9467 4579 9527
4578 9576 4608 9576 4612 9570 4611 9516
4636 9517 4637 9516 4638 9473
TIME...MOT...LOC 1416Z 226DEG 32KT 4601 9533
TRHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1044 AM CDT THU JUN 17 2010
MNZ041>043-049-171645-
DOUGLAS-MORRISON-STEARNS-TODD-
1044 AM CDT THU JUN 17 2010
...THUNDERSTORMS MOVING OVER DOUGLAS...WESTERN MORRISON...NORTHERN
STEARNS AND TODD COUNTIES THROUGH 1145 AM CDT...
AT 1040 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF EAGLE BEND
TO 4 MILES SOUTH OF SAUK CENTRE. THESE STORMS WERE MOVING NORTHEAST
AT 45 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CLOTHO.
LITTLE SAUK.
HEWITT.
NORTH SHORE.
BURTRUM.
SWANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4636 9470 4636 9464 4631 9455 4634 9442
4626 9434 4623 9439 4617 9437 4616 9424
4614 9422 4555 9492 4612 9516 4626 9516
4637 9509 4638 9473
TIME...MOT...LOC 1544Z 204DEG 38KT 4620 9511 4572 9490
TRHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT THU JUN 17 2010
MNZ041-047-048-055-056-172015-
CHIPPEWA-DOUGLAS-POPE-STEVENS-SWIFT-
220 PM CDT THU JUN 17 2010
...THUNDERSTORMS MOVING OVER CHIPPEWA...DOUGLAS...POPE...STEVENS AND
SWIFT COUNTIES THROUGH 315 PM CDT...
AT 215 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF DONNELLY
TO 4 MILES NORTHWEST OF HANCOCK TO 3 MILES NORTHEAST OF HOLLOWAY.
THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MORRIS.
DE GRAFF.
CYRUS.
SWIFT FALLS.
GILCHRIST.
FARWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4611 9517 4561 9515 4516 9545 4515 9588
4551 9588 4576 9610 4577 9577 4609 9578
4611 9575
TIME...MOT...LOC 1920Z 208DEG 43KT 4585 9604 4559 9581
4532 9581
TRHThe Minneapolis radar (KMPX), 206 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
28 tornado, 24 hail, 10 thunderstorm wind, 3 flash flood, 2 funnel cloud. Local standard time, as filed.
Two separate storms produced up to tennis ball size hail around Brandon, Minnesota.
Several spotters reported up to softball size hail around Millerville, Minnesota.
Numerous trees were broken or snapped, producing EF-1 damage in Douglas County, then the tornado continued into Otter Tail County, where it intensified to EF-4.
Several reports of quarter size hail occurred around the St. James, Minnesota area.
Several reports of golfball and tennis ball size hail occurred east of Fairfax, to Gibbon, Minnesota.
Several funnel clouds were reported near Kingston, Minnesota.
A metal shed building was blown in, with debris from the building up to a quarter mile away. Multiple trees were uprooted. The tornado was recorded on video by storm chasers.
Several reports of hail up to ping pong size, occurred from Silver Lake, northeast to Winsted, Minnesota.
Several funnel clouds were reported around Cokato, Minnesota.
The tornado touched down in a rural area. Some trees were broken, a gravity box was tipped over, and minor crop damage occurred.
About two dozen trees were broken, windows were blown out at one house, a flag pole was bent, and minor damage to some sheds was noted.
The tornado broke several dozen trees. It was recorded on video by storm chasers.
A storm spotter measured a 53 knot wind gust.
Brief touchdown in field. Storm chaser recorded video of this tornado.
A few dozen trees were broken or snapped. Storm chaser recorded video of this tornado.
Isolated tree damage was noted near the initial touchdown location, but the damage became more concentrated and more intense as the storm approached Constance Lake. Low end EF-1 tornado damage was noted, as the trunks of several trees were snapped at locations on both sides of the lake. An intermittent damage path continued further north, with damage to trees and a small lean-to shelter. The tornado dissipated near the intersection of 85th St NE and Cahill Ave.
Tornado moved across open fields. Recorded on video and photo by multiple chasers.
Tornado moved across open fields. Recorded on video by chasers.
A damage survey, plus photo and video evidence from storm chasers, showed that this tornado formed south-southwest of Kiester, near the intersection of 20th Street and 570th Avenue, then wrapped around another tornado (which developed about one mile west of Kiester) and dissipated. While southwest of Kiester, it did EF-2 damage to a couple farmsteads, including tree damage and destruction of several grain bins.
A damage survey, plus photo and video evidence from chasers, showed this tornado developed just west of Kiester, moved north and struck the northwestern edge of Kiester, producing widespread tree damage and rated EF-1 at this point. It continued north as a multiple vortex tornado, doing EF-2 damage to a grove of trees. Farther north, several trees and grave stones were knocked over in a cemetery. It then turned and moved north-northeast before dissipating to the northeast of Kiester.
It should be noted that another tornado which developed south-southwest of Kiester (see entry for 1710 to 1716 CST) wrapped around this tornado and dissipated west of Kiester.
A brief tornado moved across open fields. Tornado was recorded on video.
A brief tornado moved across open fields and into Freeborn County. Tornado was recorded on video.
A brief tornado moved across open fields and groves of trees after developing in Faribault County. It snapped numerous power poles approximately five feet off the ground along County Road 11. Several dozen trees also had large branches snapped off. Tornado was photographed and recorded on video by chasers.
The tornado initially moved northeast to approximately 3.5 miles west of Conger, where at about (43.6156, -93.6015), it began to move more to the east-northeast. West of Armstrong, at about (43.6597, -93.4938), it began tracking nearly due north to just west of Manchester, where at about (43.7357, -93.4801), it began to move to the north-northwest, before dissipating 1.5 miles west of Hartland. Accounting for the changes in direction of this track, the actual path length covered by the tornado was 19.95 miles.
Near 180th Street and County Road 2, a home was likely in the outer circulation of the tornado, as it sustained some roof and siding damage. A barn was also destroyed to its brick foundation and a car was also flipped over lengthwise. Some evidence of tree debarking was noted. The tornado continued to the northeast and caused extensive crop damage approximately 500 yards in width. Near County Roads 17 and 63, the tornado intensified to produce EF-3 damage, impacting a farmstead and causing the complete destruction of three swine barns and the loss of 12 head of swine. Two empty grain bins were completely blown away at this location. The house at this location had some roof damage but appeared to be northwest of the main tornado path. Approximately 100 feet northeast of the house, a 150 foot tripod style wind turbine tower was twisted and toppled. This location also marked the beginning of crops being completely raked, with only stalks of corn left, and soybean fields being almost unrecognizable.
After passing through this farmstead the tornado took a more easterly path across County Road 63, and maintained EF-3 strength. After passing County Road 63, another farmstead was hit, and two empty harvester silos were toppled. The tornado continued to the northeast across County Road 4, where continued raking of the fields was noted with significant deposition of debris along the tornado path. Numerous trees were toppled at County Road 89 where it turns to the north. The tornado continued to the north-northeast, grew to 1000 yards, and around 1750 LST impacted a farmstead along County Road 12 two miles north of Conger, where EF-4 damage was observed. The house at this location was completely destroyed, as was the barn and several other buildings. Extensive tree damage was noted with nearly all branches being removed from the trunks. Debarking of trees was widespread at this location. A car was also tumbled a distance of 3200 feet, coming to rest in a field east of County Road 12.
The tornado continued to the northeast across County Road 69 and County Road 46, where it weakened slightly to EF-3 intensity. As it crossed County Road 46, a house was rotated off the foundation. The tornado was approximately 700 yards wide at this point. To the north-northeast, a swine barn was destroyed with sheet metal being carried off to Interstate 90. At this same time, a satellite tornado developed and caused damage in the town of Armstrong (see separate entry).
The main tornado continued to the north-northeast and was 500 yards in width. The tornado crossed County Road 74 and caused EF-2 damage to three farmsteads. One farmstead with a manufactured home was hit, resulting in one fatality and one severe injury. The tornado crossed Interstate 90 just west of County Road 14 as it grew to one third of a mile in width and re-strengthened to EF-3 intensity. Several farmsteads saw significant damage between Sugar Lake and County Road 14, with a house and two barns completely destroyed. From this point the tornado continued to the north, growing to one mile in width. Around 1800 LST, a house and barn were destroyed approximately one mile west of Manchester on County Road 25, where extensive tree and structural damage was also noted at several properties in the area. Additionally, west of this tornadic damage, a separate area of tree and structural damage was caused by strong thunderstorm winds associated with a rear flank downdraft (see separate entry).
About one mile north, the tornado weakened slightly to EF-2 Intensity, where it damaged three full grain bins near County Road 29. The tornado was approximately 1300 yards at this point. Further north, at County Road 95, the tornado continued to weaken, although a farmstead still received EF-1 damage to trees and structures. Finally, the tornado continued north and began to narrow and weaken. It dissipated west of Hartland. One person was killed and 14 injured from this tornado.
A large tree fell on a car.
Several large branches were blown down near Brooklyn Center, Minnesota.
Several reports of hail up to the size of half dollars, occurred around Elk River, Minnesota.
Several power lines were blown down northeast of Lester Prairie, Minnesota.
This was a satellite tornado to the Conger EF-4. It damaged trees, several grain bins and structures.
Several large trees were blown down, plus a garage door was damaged. This damage was associated with the rear flank downdraft associated with the EF-4 tornado that began near Mansfield.
Touchdown was near the intersection of Freeborn County Roads 14 and 20. Multiple farmsteads experienced significant structural and tree damage, including one house completely destroyed and several others heavily damaged. Many outbuildings were destroyed, hundreds of trees uprooted and snapped, with some partially debarked. It then moved into Steele County, southwest of Ellendale, where it began moving to the north-northwest.
This tornado touched down near the intersection of Interstate 35 and Freeborn County Road 31. Multiple outbuildings were destroyed and numerous large trees were broken or toppled. It exited Freeborn County just north of Geneva, where it continued into Steele County.
A power pole was blown down near the Junction of County Road 61, and Stoughton Avenue in Chanhassen, Minnesota.
This tornado moved from Freeborn County and into Steele County and began moving to the north-northwest, thereby missing the city of Ellendale. At about (43.9255, -93.3453), it began moving toward the northwest, and at about (43.9407, -93.3627), it actually turned some more and moved toward the west-northwest until it finally dissipated. Accounting for the change in direction, the tornado had an actual path length of 7.7 miles in Steele County. Along the way, several homes experienced significant structural damage, with one house completely destroyed and the roof removed from two others. Many outbuildings were destroyed, and hundreds of trees were uprooted and snapped.
This tornado originated in Freeborn County, near Clark's Grove and producing minor damage in Geneva. It entered Steele County near County Road 45 and 168th Street SW and moved north-northeast for most of the time it existed, but at about (43.9154, -93.2159), it turned and began moving to the north-northwest, and dissipated while on its north-northwest track. Thus, the overall path length was 12.93 miles when accounting for the change in direction. In Steele County, several outbuildings were destroyed, the roof was taken off a barn, and numerous large trees were downed.
Numerous trees were knocked down associated with the rear flank downdraft that accompanied the tornado that originated just east of Clark's Grove at 1815 LST.
Numerous trees were knocked down associated with the rear flank downdraft that accompanied the tornado that entered Steele County at 1833 LST.
This tornado destroyed a barn, broke dozens of trees, and damaged a few sheds. As it began to dissipate, it became very narrow and then rotated halfway around a new tornado west of Hollandale. Video filmed by storm chaser.
As the Lerdal tornado began to dissipate, it rotated around this new one west of Hollandale. This new EF-3 tornado went on to obliterate a farmstead, with virtually every outbuilding destroyed, and the farm house leveled. It continued northeast and took the roof off a house and destroyed a greenhouse. Just before dissipating, it hit one more farmstead near County Roads 30 and 35, causing damage to outbuildings, minor damage to the house, and uprooting and breaking a couple dozen trees. Video filmed by storm chaser.
Dozens of trees were broken or uprooted and several sheds were destroyed due to rear flank downdraft winds that accompanied the Hollandale EF-3 tornado.
Several large trees were blown down near New Richland, Minnesota.
Several inches of rainfall occurred around the area and produced significant flooding in fields, and local roadways. Some of the water was two to three feet high and flowing over sidewalks in Waseca, Minnesota.
A tornado developed just to the southeast of the intersection of County Roads 30 and 35, or about 1/4 mile southeast of where the Hollandale EF-3 had dissipated. This new tornado tracked northeast, hitting three farmsteads just east of the intersection of county roads 30 and 35. Numerous trees were snapped and a shed and other outbuildings were destroyed. For the latter portion of its track, the tornado moved through fields and groves, with more crop damage and broken trees. Photos and video recorded by storm chaser.
This tornado developed just north of the Steele/Freeborn County line, shortly after the dissipation in Freeborn County of the Newry tornado. This new tornado moved northeast, and initially, occasional trees were broken. Damage intensified somewhat when it hit a farm on State Highway 30 just west of Blooming Prairie. The tornado continued moving northeast, decimating crops. Some bean fields were scoured in spots. It intensified significantly to EF-3 2.5 miles northwest of Blooming Prairie, where a house was leveled, trees were snapped, and large portions of bark were removed. A pickup truck was lofted about 50 feet into the basement of the house. Several other houses sustained minor damage. The tornado dissipated just west of Highway 218 and 123rd Street. Video recorded by law enforcement and chasers.
This EF-2 tornado touched down and tracked east-northeast, and soon crossed the path of the Blooming Prairie EF-3 that had moved north-northeast about 10 minutes earlier. A manufactured home was obliterated by the EF-2. A woman inside the home was blown about 20 feet, but was found under debris, rescued by law enforcement, and survived. The tornado continued moving east-northeast, and several outbuildings were destroyed, along with many broken trees. The tornado continued into Dodge County.
This tornado moved north-northeast and caused minor damage to outbuildings and broke several dozen trees. It exited Steele County about 3/4 mile south of Steele County Road 26 and continued into Dodge County.
A tornado touched down in extreme northern Chisago County, uprooting trees and breaking large branches. It then moved into Pine County, where it intensified and produced EF-2 damage, and eventually tracked into Burnett County, Wisconsin.
Multiple areas of flooding occurred across Steele County, especially local streets in the town of Owatonna, Minnesota.
Excessive rainfall led to the closure of several roads in Albert Lea.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Freeborn | 2010-06-17 | 67 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226428, 226430, 226431, 238665, 226434, 226437, 226438, 242196, 226440, 238594, 226442, 242197, 226444, 238662, 226445, 226446, 238664, 226447, 238595, 226463, 242214, 226464, 226450, 230408, 230413, 238663, 226458, 231345, 231347, 231391, 231390, 226451, 226462, 231402, 226465, 238592, 238593, 231404, 242209, 226466, and more.